Skip to main content

The Hidden Addiction

Adverse Effects of Benzodiazapines and other Pyschiatric Drugs

Janet Currie

Reprinted from "Concurrent Disorders" issue of Visions Journal, 2004, 2 (1), p. 14

Sarah is a dynamic professional woman in her 40s who is also an artist and runs triathlons. When her husband of twenty years was diagnosed with terminal cancer a year ago, her world was turned upside down. In order to sleep and cope with the needs of her family, she reluctantly accepted a prescription of Ativan, a benzodiazepine tranquillizer. After several weeks, she found that the pills weren’t working and again, at her doctor’s suggestion, increased the dose. Instead of feeling better, she started experiencing symptoms she never had before: panic, crying jags, suicidal feelings, paranoia, rages, lack of concentration, dizziness, nightmares and insomnia. Adding other tranquillizers and an antidepressant made her worse. Shortly after her husband’s death, she was hospitalized three times, once under the Mental Health Act, and treated as if her symptoms were due to a mental illness. Not knowing what had happened to her and still grieving the death of her husband, Sarah was frightened, depressed and bewildered.

In the mid-1990’s Jean-Pierre, a journalist from Quebec, was in the process of adjusting to a painful divorce and separation from his only child. Problems with sleep and psychosomatic reactions (due to normal depression) led him to a psychiatrist who prescribed the benzodiazepine Loftran (Ketazolam), and a few months later the sleeping pill, Imovane (Zopiclone). Although he took the drugs only intermittently, within a few months JeanPierre started developing gastric problems, fatigue, dizziness, increased insomnia, and cardiac-like symptoms. The worst problem for this long-distance cyclist was the disabling muscle pains that became so severe it was sometimes difficult to walk. For two years, he visited a variety of specialists including rheumatologists, a gastrotenterologist, neurologist, cardiologist, allergist, and several psychiatrists and psychologists, and underwent many tests to determine why his health was worsening. Three more years of intense suffering passed before he began to solve the mystery.

Instead of being mentally or physically ill, both Sarah and Jean-Pierre were suffering from tranquillizer/ sleeping pill dependence that had gone unnoticed by all the health professionals each of them dealt with. When tolerance to psychiatric drugs develops, the drugs lose much of their effectiveness, and withdrawal symptoms appear even when the user continues to take the drug. Benzodiazepines like Ativan, Serax, Klonopin, Rivotril, Valium and others can cause dependency within a few weeks or months and should only be prescribed for a maximum of two to four weeks. Sleeping pills like Imovane, Ambien and Sonata also cause dependence. We also now know that SSRI antidepressants such as Paxil, Effexor, Prozac and Zoloft can also cause dependence (called discontinuation symptoms by drug manufacturers) which can include symptoms that are similar to medication side effects, and also mimic the symptoms of the original illness itself, upon withdrawing from the medication. While the chances of such problems can be minimized by gradually tapering the dosages, some people will still have significant difficulties stopping these medications.

Benzodiazapines and antidepressants can have adverse affects in addition to dependence. ‘Benzos,’ as they have come to be called, are central nervous system depressants which can cause depression. They can also lead to emotional blunting, memory loss, cognitive impairment, agoraphobia, loss of balance (leading to hip fractures), ‘pseudo-dementia’ (symptoms that appear to be dementia), suicidal ideation and violent outbursts. Known adverse effects of antidepressants include an increased risk of suicide, agitation, mania, depression, gastric problems, weight gain and sexual dysfunction.

It is a painful reality that people taking psychiatric drugs are often considered to have serious medical or psychological problems when they are simply experiencing the effects of the drugs they are taking. Many patients and physicians do not recognize the range of symptoms associated with psychiatric drugs. Nor are they aware of effective strategies for withdrawing from them. A phased-in substitution of a longer-acting benzodiazapine (such as Valium), followed by small drug reductions at regular intervals has been proven to be the most successful method for withdrawing from benzodiazepines and sleeping pills. Instead of slowly tapering their dosages, however, people may be advised to take additional drugs in order to address the drug’s symptoms. Some become multiple prescription drug users with chronic health or mental health problems.

As Jean-Pierre states: My worst enemies in solving my problems have been the medical system itself. If the physicians, specialists, psychologists, psychiatrists, pharmacists had accepted my questionings in those years, I would have stopped taking the tranquilizers and sleeping pills much sooner. Nobody admitted that my pills could have been behind my symptoms. And I saw lots of so-called experts.

The numbers of Canadian using benzodiazepines, sleeping pills and antidepressants is enormous. Psychotherapeutic drugs are the second most prescribed class of drugs. In 2002, over 38 million prescriptions were dispensed. And although Canada has programs to address drug/alcohol addiction, we do not have one specialized counselling/treatment program to help those who are addicted involuntarily to prescription drugs. Tapering and recovery from drugs like benzodiazepines, unlike withdrawal from illegal drugs such as heroin, is a longterm process that will likely take months.

As a society we need to look at personal and societal costs of adverse drug effects and dependence more seriously, to ensure that prescribing of psychiatric drugs is appropriate and that patients are advised of all potential risks. If dependence occurs, patients should be provided with support, information, reassurance and correct information about tapering.

 
About the Author

Janet has been the director of a research consulting firm in Victoria for over twenty years. She is also a member of the international voluntary organization, The Benzodiazapine Awareness Network, and on the board of PharmaWatch, a national consumer organization that promotes drug safety

Notes

This article is based on the author's piece "Manufacturing Addiction" written for the BC Centre of Excellence for Women's Health policy series. For full text, with references, see www.bccewh.bc.ca/Pages/policyseries.htm If this article has raised questions about medications you are on, talk about these concerns with a doctor who is well informed about the possible adverse effects of psychotropic medications. Never stop these medications abruptly. For more information, see www.benzo.org.uk

Stay Connected

Sign up for our various e-newsletters featuring mental health and substance use resources.